Alert archive / Maine / High Wind Warnings in 2009

High Wind Warning 2, NWS Caribou, ME

March 24, 2009Washington County, Maine

NWS Caribou, ME issued this high wind warning at Mar 24, 2009, 11:28 AM EDT for Washington County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 11:28 AM EDT (15:28 UTC)
Expired
Mar 24, 2009, 2:54 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME

County Washington County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 241528
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1128 AM EDT TUE MAR 24 2009

...VERY WINDY CONDITIONS EXPECTED THROUGH MID AFTERNOON...

.LOW PRESSURE SOUTH OF NOVA SCOTIA AND HIGH PRESSURE ACROSS
EASTERN CANADA WILL RESULT IN VERY WINDY CONDITIONS ACROSS
EXTREME SOUTHEAST MAINE THROUGH MID AFTERNOON.

MEZ030-242000-
/O.NEW.KCAR.HW.W.0002.090324T1528Z-090324T2000Z/
COASTAL WASHINGTON-
INCLUDING THE CITIES OF...EASTPORT...MACHIAS...CHERRYFIELD
1128 AM EDT TUE MAR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

NORTH WINDS OF 30 TO 35 MPH WITH GUSTS OF 50 TO 60 MPH CAN BE
EXPECTED THROUGH MID AFTERNOON. THE HIGHEST WINDS ARE EXPECTED 
TO BE ACROSS THE HIGHER TERRAIN AND THE IMMEDIATE COAST.

THIS STORM WILL HAVE A LOW TO MODERATE IMPACT ON THE WARNING AREA.
WINDS OF THIS MAGNITUDE WILL LIKELY CAUSE A NUMBER OF SHALLOW
ROOTED TREES TO BE BLOWN DOWN...OR SHALLOW ROOTED TREES TO FALL
ON POWER LINES WITH POSSIBLE POWER OUTAGES. EXPECT SOME DIFFICULTY
DRIVING HIGH PROFILE VEHICLES.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

TD/VJN
1 follow-up statement
000 
WWUS71 KCAR 241854
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT TUE MAR 24 2009

MEZ030-242000-
/O.CAN.KCAR.HW.W.0002.000000T0000Z-090324T2000Z/
COASTAL WASHINGTON-
INCLUDING THE CITIES OF...EASTPORT...MACHIAS...CHERRYFIELD
254 PM EDT TUE MAR 24 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL CONTINUE TO DIMINISH THE REMAINDER OF THE AFTERNOON...THEREFORE
THE HIGH WIND WARNING HAS BEEN CANCELLED.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR 
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

DUDA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Mar 24, 11:25 AM EDT, 3 minutes earlier.

Area forecast discussion, Mar 24, 11:25 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1125 AM EDT TUE MAR 24 2009

.SYNOPSIS...
LOW PRESSURE SOUTH EAST OF NOVA SCOTIA WILL SLOWLY MOVE SOUTH AND
EAST OF THE REGION THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL
BUILD EAST ACROSS THE REGION LATE TODAY AND THEN REMAIN THROUGH
MID WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
WINDS ARE A BIT LOWER THAN ANTICIPATED ACROSS MOST OF DOWNEAST
MAINE...XCPT LOCALLY OVR COASTAL WASHINGTON COUNTY...WHERE WINDS
ALF IN THE 925 TO 850 MB LAYER WILL REMAIN IN THE 40 TO 50 KT
RANGE TIL MID AFT. CONCERN HERE IS THAT IF CLDS BREAK...MIXING
POTENTIAL FOM ALF WILL INCREASE ALLOWING A FEW HIGH WIND WARNING
GUSTS TO POSSIBLY REACH THE SFC OVR EXPOSED HIGHER TERRAIN AND
IMMEDIATE COASTLINE LOCATIONS. IMMEDIATELY AROUND COASTAL
WASHINGTON COUNTY...WE WILL MENTION GUST POTENTIAL TO 40 TO 45 MPH...
JUST BLOW ADV CRITERIA UP TO MID AFT.

HIGH PRESSURE WILL BUILD IN TONIGHT RESULTING IN CLEARING SKIES
AND DIMINISHING WINDS.
&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL SETTLE INTO NRN NEW ENGLAND WEDNESDAY. THERMAL
TROF LINGERING ACROSS THE EASTERN SECTIONS OF OUR FORECAST AREA
(FA) MAY HELP YIELD SOME SCT CU THERE...OTHERWISE SUNNY SKIES
SHOULD PREVAIL. PLENTY OF LATE MARCH SUNSHINE WILL HELP TEMPS
REACH MOS GUIDE LEVELS.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN ANCHORED ACROSS OUR FA WEDNESDAY WITH
CLEAR SKIES ON TAP. WE HAVE NUDGED TEMPS BELOW MOS GUIDE OVER THE
NORTH...AND THEY COULD BE SUBSTANTIALLY BELOW GUIDE IN LOW LYING
AREAS AND RIVER VALLEY LOCATIONS...WITH CALM WINDS. RETREATING
HIGH PRESSURE WILL CONTINUE TO HOLD SWAY THURSDAY WITH ABUNDANT
SUNSHINE AND WARMER TEMPS...AS FLOW GRADUALLY TURNS SE TO S.

INITIAL EJECTING WAVE FROM THE OHIO VALLEY WILL MAKE A RUN TWD NRN
NEW ENGLAND LATE THURSDAY NIGHT AND FRIDAY WHILE WEAKENING.
GFS/GEM AND SREF ALL SHOWING AN INCREASE IN CLOUDS ALONG WITH A
CHANCE OF PCPN. HAVE PLAYED THIS VERY CONSERVATIVELY...CONSIDERING
OVERALL WEAKENING OF SFC AND UPR AIR FEATURES AND INITIALLY DRY
ANTECEDENT CONDITIONS.

WE WILL FOLLOW WITH HIGH PRESSURE RE-ESTABLISHING ITSELF OVER THE
REGION SATURDAY...THEN POTENTIAL FOR A SLUG OF MOISTURE WITH NEXT
SYSTEM ARRIVING SUNDAY.
&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
EXPECT GENERALLY VFR CONDITION THROUGH TONIGHT...ALTHOUGH MVFR IS
POSSIBLE IN AREAS OF LIGHT SNOW THIS MORNING.

MAINLY VFR CONDITIONS WEDNESDAY INTO SATURDAY...ALTHOUGH WEAKENING
SYSTEM ON FRIDAY WILL BRING SOME CLOUDS AND POTENTIALLY LIGHT PCPN.
&&

.MARINE...
WINDS WILL CONT IN GALE VIA FREQUENT GUSTS THROUGH MID AFTN
BEFORE WINDS START TO SUBSIDE LATE THIS AFT AND TNGT.

HIGH PRESSURE WILL BUILD ACROSS THE WATERS WEDNESDAY AND THURSDAY
WITH WINDS AND SEAS ON THE DECREASE. WEAKENING LOW PRESSURE TO
APPROACH ON FRIDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR MEZ030.
MARINE...GALE WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...DUDA
MARINE...DUDA/VJN
Hazardous weather outlook, Mar 24, 9:31 AM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
931 AM EDT TUE MAR 24 2009

MEZ001>006-010-011-015>017-029>032-251345-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
931 AM EDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-251345-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
931 AM EDT TUE MAR 24 2009

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:22 PM EDTSmall Craft AdvisoryCAR20 hr

Nearby

High Wind Warnings in Maine, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.